NSAIDs, or non-steroidal anti-inflammatory drugs, are common painkillers found in most households. You probably have some in your medicine cabinet right now. But did you know that these medications can be very bad for pets? Learn more below from a vet Louisville, CO.

Cause

NSAIDs like aspirin inhibit cyclooxygenase enzymes (COX enzymes), which cause pain. But when a pet ingests too much of an NSAID, side effects like damage to the intestinal lining, reduced blood flow to the kidneys, and more can occur.

Symptoms

The symptoms of NSAID poisoning include lethargy, drooling, vomiting diarrhea (possibly bloody), pale gums, and—if your pet doesn’t receive treatment quickly—collapse, seizures, and even death.

Treatment and Prevention Tips

Pets in the early stages of aspirin or NSAID poisoning may have the stomach flushed, or activated charcoal may be given to slow the absorption of the toxin. If a pet is already experiencing kidney damage, more serious efforts like fluid therapy and blood transfusions might be needed.

Prevent NSAID poisoning by restricting your pet’s access to the medicine cabinet at all times. And give your pet his own medications (including painkillers) in the proper dosage.

Call your veterinary clinic Louisville, CO for more information.